Queueing at Single-Berth Shipping Terminal

by Alan J. Miller, Sen. Lect.; Transport Section, Dept. of Civ. Engrg., Univ. of Melbourne, Australia,

Serial Information: Journal of the Waterways, Harbors and Coastal Engineering Division, 1971, Vol. 97, Issue 1, Pg. 43-56

Document Type: Journal Paper

Abstract: Single-server queueing theory is used to derive average delay, distribution of queue lengths and distribution of delays at a port at which ships arrive randomly but can only be served one at a time. It is shown that this method gives quite different results to a commonly used method which assumes that the number of ships at a port at any time has a Poisson distribution. The statistical validity of past attempts to justify this latter method is questioned. Results of a simulation of a single-berth terminal are given to show wide variation in queue lengths and delays.

Subject Headings: Ports and harbors | Ships | Statistics | Freight transportation |

Services: Buy this book/Buy this article


Return to search